Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Really need your advice - aggressive herpes out break
Apr 11, 2005

Hi, I really need your advice. I saw the discussion on prednisone. I am on high initiation dose and then tapering next month to 30 to 40 mgs per day for a month, then 20 mgs a day before alternate days. Problem is that I got the worst herpes attack wihin days of starting high dose prednisone and it won't go away - taking acyclovir. I really need the prednisone - is there some way I can stay on it at some dose and increase the acyclovir dosage? What are the dangers, aside from HIV replication...could the herpes become resistant to acyclovir, could herpes go into my spinal cord aggressively? If 60% of adults in the US have herpes 1 and 20-25% have herpes 2, should all those people not use prednisone? Any advice you can provide will be appreciated. I am quite despearte at this point...the prednisone helps my connective tissue problems and it is rough not being able to take it. The virulence of this herpes attack is demoralizing and scary too...how can I prudently stay on prednisone...get some benefit...but not risk major other health problems due to uncontrolled herpes? Should I take mega doses of acyclovir for the months I am on prednisone and, if I cut the predniosne dose, could that be a prudent/balanced solution to the problem?

The other Q is that I had a high CD4 count and percent 2 weeks ago - if the herpes broke through within days of starting the prensione, could that mean I have a qualitative or functional immune problem with those cells? Why wouldn't they be more protective for awhile longer in suppressing the herpes as they had been for years?

Sorry to throw all this at you, but I badly need your advice.

Many thanks.

Response from Dr. Wohl

Prednisone can be a blessing but also a curse. It can reduce inflammation and make life bearable for those with inflammatrory conditions but the side effects are to be respected.

My advice is always to try to use the lowest dose of steroids for the shortest period of time to provide relief. If you must be on the drug long term, finding the lowest tolerable dose is essential.

Certainly, for someone like yourself with a history of herpes outbreaks taking acyclovir, valacyclovir or similar agents during steroid treatment, even if you have no herpses lesions when starting the prednisione, is prudent. If lower dose is not doing the trick higher doses of the herpes medicines may be needed. These drugs are usually well tolerated.

Now that you have an out break from hell, I would dose you with 1000 mg of valacyclovir three times a day for a week or so, until you gain control of the lesions. Then I would back off to 500 mg twice a day and when all gone, 500 mg once a day. All the while try to find the lowest dose of prednisione you can live with.

There is a risk of resistance to acyclovir with use of this and similar drugs. But, if you take the drug and reduce outbreaks, I think this risk is relatively low.

Don't worry about herpes in your spine (it is already there as that is where the virus lives). Many people without HIV can precipitate herpes outbreaks when their immune systems are suppressed including during steroid courses. Therefore, this says little about your own immune system when off of prednisione.

Lastly, do take vitamin D and calcium if your doc does not object to reduce the chance of prednisione related bone loss.

DW



Previous
i'm just confused
Next
Re. New Therapies

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement